Texas, 2025Flood and Hail in Texas, September 17, 2025
September 17, 2025 · NWS AMA · 4 events in 3 counties and zones
A stalled surface boundary and weak upper level disturbance worked together to form severe storms over the northwest to central Texas Panhandle. A strongly unstable atmosphere along with favorable wind shear was in place, which supported strong damaging winds and very large hail from thunderstorms that developed.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $85,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A stalled surface boundary and weak upper level disturbance worked together to form severe storms over the northwest to central Texas Panhandle. A strongly unstable atmosphere along with favorable wind shear was in place, which supported strong damaging winds and very large hail from thunderstorms that developed. Storms developed over the central Texas Panhandle and initially produced small hail and heavy rain, but a few storms grew stronger and produced damaging winds that resulted in some downed power poles. Another later round of storms affected the far northwest Texas Panhandle and produced hail up to tennis ball size and 70mph wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Sep 17, 12:33 PM CST, 1 hour 41 minutes earlier. Its key messages:
- Issued at 130 PM CDT Wed Sep 17 2025
- Slight chance of severe thunderstorms is present Wednesday afternoon and evening with highest chances seen in the Northwestern Panhandles.
- High chances for rain and thunderstorms are forecasted for Wednesday and Thursday with the highest chances for rain on Wednesday evening into the night.
- Slightly cooler temperatures in the 70s to low 80s are expected Thursday due to cloud cover and a cold frontal passage.
Area forecast discussion, Sep 17, 12:33 PM CST, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
133 PM CDT Wed Sep 17 2025
...New KEY MESSAGES, SHORT TERM, LONG TERM...
.KEY MESSAGES...
Issued at 130 PM CDT Wed Sep 17 2025
- Slight chance of severe thunderstorms is present Wednesday
afternoon and evening with highest chances seen in the
Northwestern Panhandles.
- High chances for rain and thunderstorms are forecasted for
Wednesday and Thursday with the highest chances for rain on
Wednesday evening into the night.
- Slightly cooler temperatures in the 70s to low 80s are expected
Thursday due to cloud cover and a cold frontal passage.
&&
.SHORT TERM...
(This evening through Thursday night)
Issued at 130 PM CDT Wed Sep 17 2025
As of early this afternoon, latest radar and satellite was seeing
a remnant outflow boundary slowly moving across the Southeastern
Panhandles. This boundary has been allowing for weak showers and
thunderstorms to develop off of it and move into Eastern
Panhandles. Meanwhile directly behind it, satellite and surface
observations are already seeing the cold frontal boundary drift
south into the Central Panhandles. This early progression of the
front will need to be watch as many of the CAMs expect this
boundary to stall on a very evident pocket of dry air present in
the 700mb theta E and act as a lifting mechanism for our first
round of storms. This round of showers and thunderstorms, while
not the main show for today, does still have the potential to
produce strong to severe thunderstorms with the primary threat
being wind gusts up to 60 mph.
Moving into this evening, most CAMs see a decent vorticity max
push into the Northern Panhandles. The combination of this max and
topography to our west will be the main drivers of our evening
round of showers and thunderstorms. As it stands this round of
storms is looking to be our best chances for severe thunderstorms
with latest CAMs seeing potential for discrete supercells to
develop. Impact wise, present CAM runs have seen MLCAPE range from
around 1500 to 2000 J/kg with MUCAPE peaking around 2500 J/kg.
These values would be enough to see large hail present for the day
with decent effective bilk wind shear capable of keeping cells
maintained. What has been concerning is that quite a few model
soundings have depicted decent directional wind shear in the lower
levels. While the latest HRRR has back off on the speed in this
profile, it is still enough of a sign that the threat of tornadoes
can’t be ruled out. Moving into this evening and overnight hours
has many of the CAMs seeing this activity congeal under the
compression of the front ahead of it and a pocket of dry air
behind it. This pocket will then force activity to push south and
east during the overnight period, while generating heavy rainfall
for the Panhandles. It is during this time that rainfall could add
up to the point that localized flooding may become a concern by
Thursday morning. Activity does look to wane as we progress
through Thursday, but 10 to 30% chance do remain clear through the
evening. Otherwise, look for cooler temperatures to be present
with much of the Panhandles in the 70s to low 80s.
&&
.LONG TERM...
(Friday through next Tuesday)
Issued at 130 PM CDT Wed Sep 17 2025
With model agreement seeing the exit of the closed low to our far
north Thursday, the present northwesterly flow does begin to
lessen for the Panhandles. However, the combination of a new ridge
starting to build over the Western Untied State and a series of
short-waves does keep the potential for active weather present
clear through the weekend. At this time activity for Friday is on
the lower end with most guidance only seeing a 10 to 20% chance of
actually seeing showers or thunderstorms. Meanwhile, model are
seeing a much better short-wave move through Saturday that may be
able to interact with the still present moisture better,
especially in the east where current guidance is giving closer to
a 30% chance that afternoon. Otherwise, these chances do start to
wane as we move into the new week, with present model agreement
seeing the ridge start to strengthen. As for temperatures, look
for them to slightly rebound from the cold front with temperatures
return to the mid-80s by Friday.
&&
.AVIATION...
(18Z TAFS)
Issued at 1240 PM CDT Wed Sep 17 2025
As of this afternoon, latest satellite was watching the frontal
boundary slowly move into Central Panhandles. This boundary is
expected to stall and be our lifting mechanism for our first
round of storms later this afternoon, which has a potential to
impact KAMA through this evening. This will be follow by a
secondary round of showers and thunderstorms out of the northwest
later this evening that will have much better chances of
impacting all three terminals. KDHT is expected to have the best
chances of seeing impacts fist with worst case scenario seeing
large hail and damaging wind up to 70 mph. If the latest CAM runs
are correct, then this activity is expected to slowly congeal
during the nighttime hours before heading south towards KAMA.
While the threat of hail will start to diminish by then, these
storms will likely still be capable of producing heavy rainfall
that will reduce visibility. This activity is likely to be
present through the overnight, but confidence in it staying over
the terminals is low at this time.
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...None.
OK...None.
&&
SHORT TERM...11
LONG TERM....11
AVIATION...11
Hazardous weather outlook, Sep 17, 12:37 PM CST, 1 hour 37 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
137 PM CDT Wed Sep 17 2025
OKZ001>003-TXZ001>020-317-180645-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
137 PM CDT Wed Sep 17 2025
This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.
.DAY ONE...This Afternoon and Tonight.
Severe thunderstorms remain possible this afternoon and evening
with highest chances present in the Northwest Panhandles. At this
time primary threat is focused on large hail and damaging winds.
Meanwhile, a very low chances for tornadoes is present as well,
with storms potentially lingering through the overnight.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Thunderstorm chances continue each day Thursday through Monday
for portions of the Texas and Oklahoma Panhandles. The potential
for severe storms remains low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
In the hours before
Local storm report, Sep 17, 11:29 AM CST, 2 hours 45 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
1229 PM CDT Wed Sep 17 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0426 PM Hail 2 S Gate 36.82N 100.06W
08/18/2025 E1.75 Inch Beaver OK CO-OP Observer
&&
PAVSpecial weather statement, Sep 17, 12:28 PM CST, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Amarillo TX
128 PM CDT Wed Sep 17 2025
TXZ009-010-171900-
Hemphill TX-Roberts TX-
128 PM CDT Wed Sep 17 2025
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL ROBERTS AND WEST
CENTRAL HEMPHILL COUNTIES THROUGH 200 PM CDT...
At 128 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles north of Lora, or 10 miles northeast of Miami, moving northeast
at 10 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of east central
Roberts and west central Hemphill Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3575 10057 3583 10063 3593 10049 3580 10036
TIME...MOT...LOC 1828Z 236DEG 10KT 3583 10055
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
Vanden BoschSpecial weather statement, Sep 17, 1:57 PM CST, 17 minutes before
Special Weather Statement
National Weather Service Amarillo TX
257 PM CDT Wed Sep 17 2025
TXZ012>014-018-019-172045-
Gray TX-Potter TX-Donley TX-Carson TX-Armstrong TX-
257 PM CDT Wed Sep 17 2025
...STRONG THUNDERSTORMS WILL IMPACT NORTHERN ARMSTRONG...CARSON...
SOUTHWESTERN GRAY...SOUTHEASTERN POTTER AND NORTHWESTERN DONLEY
COUNTIES THROUGH 345 PM CDT...
At 257 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles northeast of Amarillo to 9 miles north
of Washburn to 5 miles southwest of White Deer. Movement was east at
25 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Amarillo, Panhandle, Claude, White Deer, Groom, Lake Mcclellan,
Washburn, and Pantex.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3510 10155 3516 10163 3518 10163 3518 10166
3536 10190 3546 10157 3552 10115 3534 10067
3503 10107
TIME...MOT...LOC 1957Z 283DEG 20KT 3533 10176 3531 10158 3540 10126
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
SSEvent by event
2 thunderstorm wind, 1 flood, 1 hail. Local standard time, as filed.
Thunderstorm Wind, Carson
- When
- September 17, 2:14 PM CST
- Where
- Carson County, 2.55 mi NNW of Panhandle
- Measured
- 74 kt (85 mph) estimated gust
- Property damage
- $60,000
- Reported by
- Emergency Manager
- Coordinates
- 35.383, -101.400
Thunderstorm winds knocked down eight power poles near County Road M and 14.
Flood, Potter
- When
- September 17, 3:25 PM CST to 5:45 PM CST
- Where
- Potter County, 4.04 mi ENE of (Ama)amarillo Intl A to 5.65 mi E of (Ama)amarillo Intl A
- Cause
- Heavy Rain
- Property damage
- $15,000
- Reported by
- NWS Employee
- Coordinates
- 35.243, -101.654
A road northwest of Washburn was flooded with an estimated two to three feet of standing water across it. A truck was stalled in the water and lawns and driveways had water ponded on them.
Hail, Dallam
- When
- September 17, 6:45 PM CST to 6:52 PM CST
- Where
- Dallam County, 0.56 mi W of Texline to 1.77 mi SE of Texline
- Measured
- 2.5 in hail
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 36.380, -103.030
A supercell thunderstorm moved across Texline and brought large hail of 2.25 inches to 2.5 inches across the city.
Thunderstorm Wind, Dallam
- When
- September 17, 6:50 PM CST
- Where
- Dallam County, 2.07 mi N of Texline
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.410, -103.020
A 71mph wind gust was measured at the mesonet site located two miles north of Texline. This gust was followed by a 65mph and 60mph wind gust as well.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in California, September 17 to 18, 2025$112,000 · 56 kt wind · 19 events
- Strong Wind in American Samoa, September 17, 2025$25,000 · 1 event
- High Wind in Alaska, September 17, 202565 kt wind · 8 events
- Hail and Damaging Winds in Missouri, September 17, 20251 in hail · 7 events
- Hail in Colorado, September 17, 20251.5 in hail · 5 events
- Damaging Winds in Iowa, September 17, 202562 kt wind · 5 events
- Damaging Winds in Alabama, September 17, 2025$4,000 · 4 events
- Waterspouts in Gulf of Mexico, September 17, 20253 events
- Flash Flood and Dust Storm in Arizona, September 17, 2025$3,000 · 3 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, September 17, 20252 events
- Hail and Damaging Wind in Arkansas, September 17, 202557 kt wind · 2 events
- Tornado in North Dakota, September 17, 20252 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1294436, 1294438, 1294433, 1294437.